True allergy or other symptom?

By guest blogger Michael Cohen:

When patients know they are allergic to a medication, most often they’ll tell their doctors and pharmacists about it so that drug won’t be prescribed. All too often though, the patient doesn’t include the type of reaction they experienced and their health professionals don’t always ask. This could lead to unnecessarily withholding an important medication. Very often the patient has actually experienced a non-life-threatening drug reaction such as stomach upset or rash, which could actually even be a side effect of another drug the patient is taking or a disease symptom, but not a true allergy.

Recently, a doctor wrote to us to point out such a problem, often seen when “codeine” is listed as an “allergy” on patient records. When patients are asked about their “allergy” symptoms, many will state that the drug makes them drowsy or nauseated, which clearly is not an allergy. Sometimes the “allergy” can then mislead practitioners and cause modification of treatment decisions unnecessarily. On occasion that not only prevents the primary treatment, it has also led to other complications. 
 
In one reported case, an elderly debilitated patient was admitted to the hospital for an elective hernia repair. The patient was very thin with recent loss of weight and muscle mass caused by his disease. He had been taking a drug called Tegretol every day for many years for a seizure disorder. In the patient’s chart was a notation that he was “allergic” to codeine, when it really just made him sleepy. Because of this, the surgeon deviated from prescribing codeine, which he normally did after a hernia operation. Instead he ordered Darvocet to be continued after discharge.

The next day, the patient took one dose of Darvocet-N for pain but did not feel well. The following day, he was found dead in his home, which a coroner attributed to carbamazepine poisoning. The patient’s carbamazepine level, which had always been maintained at normal levels, was nearly 4 times higher than normal. This was caused by a drug-drug interaction between Darvocet and Tegretol. Darvocet can decrease the breakdown and excretion of Tegretol, thereby increasing blood levels of the drug, causing toxicity.
 
No one knows for sure what the surgeon would have prescribed had the patient’s chart reflected that codeine made him sleepy. However, the mischaracterization of the “allergy” clearly led the physician to prescribe a different medication than his usual codeine, which then led to the adverse drug event.
 
Patients and health professionals need to communicate the symptoms any patient experiences with a problem drug. Details on a reaction to penicillin, for example, can help distinguish classic allergy symptoms such as anaphylactic shock or swelling of tongue or throat, from a non-allergic reaction such as GI symptoms. One of the penicillin antibiotics is often the drug of choice for certain infections, so avoiding its use for easy-to-treat side effects would be inappropriate. Yet about 85-90% of patients who say they’re “allergic” to it do not react when penicillin allergy testing is done.

Although not every hospital keeps track of symptoms that led the patient to report an “allergy,” we have seen computer systems in hospitals that require the name of the drug (or category) to be chosen from a pull-down list that is correlated with another pull-down list to document the related symptom.

Make sure to keep your health professionals aware of allergies and side effects. It’s certainly to your benefit.

For information on the Institute for Safe Medication Practices' consumer website go www.consumermedsafety.org
 
To check out more Check Up items go to www.philly.com/checkup.

Continue Reading